Q. I took red yeast rice to control my cholesterol. It worked wonders for me. My doctors couldn't believe my perfect readings.
After taking the red yeast rice for eight months, I started having an ache in my leg. I tried taking magnesium, which helped a bit. Then my hip and leg both started aching so I stopped the supplement.
I know red yeast rice is somewhat similar to statin drugs and they can cause muscle pain and arthritis. Since it did such a good job controlling my cholesterol, I would like to use it again. But I do not want to hurt myself. Would CoQ10 be helpful?
A. Many people report disabling pain from statin-type cholesterol-lowering drugs like Crestor, Lipitor or Zocor. This reaction is less common with red yeast rice, but some people experience pain and weakness with the supplement.
Coenzyme Q10 (CoQ10) is an essential natural compound that can be depleted from the body by statin-type medications. Taking extra CoQ10 may diminish pain and weakness.
We discuss the science behind red yeast rice for lowering cholesterol and the value of CoQ10 for people taking statin-type drugs in our book, Best Choices From The People’s Pharmacy. It is available in libraries or book stores or on this Web site.